A Moment Ratio Bound for Polynomials and Some Extremal Properties of Krawchouk Polynomials and Hamming Spheres

Naomi Kirshner, Alex Samorodnitsky*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

10 Scopus citations


Let p ≥ 2. We improve the bound |f| p|f| 2 ≤ (p-1)s/2 for a polynomial f of degree s on the boolean cube 0,1n , which comes from hypercontractivity, replacing the right hand side of this inequality by an explicit bivariate function of p and s , which is smaller than (p-1)s/2 for any p > 2 and s > 0. We show the new bound to be tight, within a smaller order factor, for the Krawchouk polynomial of degree s. This implies several nearly-extremal properties of Krawchouk polynomials and Hamming spheres (equivalently, Hamming balls). In particular, Krawchouk polynomials have (almost) the heaviest tails among all polynomials of the same degree and ℓ 2 norm.1 The Hamming spheres have the following approximate edge-isoperimetric property: For all 1 ≤ s ≤ n 2 , and for all even distances 0 ≤ i ≤ 2s(n-s)n , the Hamming sphere of radius s contains, up to a multiplicative factor of O(i) , as many pairs of points at distance i as possible, among sets of the same size (there is a similar, but slightly weaker and somewhat more complicated claim for all distances). This also implies that Hamming spheres are (almost) stablest with respect to noise among sets of the same size. In coding theory terms this means that a Hamming sphere (equivalently a Hamming ball) has the maximal probability of undetected error, among all binary codes of the same rate. We also describe a family of hypercontractive inequalities for functions on 0,1n , which improve on the 'usual' ' q 2 ' inequality by taking into account the concentration of a function (expressed as the ratio between its ℓ r norms), and which are nearly tight for characteristic functions of Hamming spheres.1This has to be interpreted with some care.

Original languageAmerican English
Pages (from-to)3509-3541
Number of pages33
JournalIEEE Transactions on Information Theory
Issue number6
StatePublished - Jun 2021

Bibliographical note

Funding Information:
Manuscript received October 6, 2019; accepted March 12, 2021. Date of publication April 7, 2021; date of current version May 20, 2021. This work was supported in part by the Israel Science Foundation (ISF) under Grant 1724/15. (Corresponding author: Alex Samorodnitsky.) The authors are with the School of Engineering and Computer Science, The Hebrew University of Jerusalem, Jerusalem 91904, Israel (e-mail: [email protected]). Communicated by O. Milenkovic, Guest Editor-in-Chief for the Special Issue: “From Deletion-Correction to Graph Reconstruction: In Memory of Vladimir I. Levenshtein.” Digital Object Identifier 10.1109/TIT.2021.3071597 1This has to be interpreted with some care.

Publisher Copyright:
© 1963-2012 IEEE.


  • Binary codes
  • polynomials


Dive into the research topics of 'A Moment Ratio Bound for Polynomials and Some Extremal Properties of Krawchouk Polynomials and Hamming Spheres'. Together they form a unique fingerprint.

Cite this